Can stopping the use of birth control cause headaches?

Gynecology questions

Moderators: Radiodiagnosis Team, Primary Care Team, Cardiology Team

Forum rules
YOUR POST WILL REQUIRE APPROVAL - READ: Doctors Lounge Forum Rules and Regulations
• Use a precise title for your question otherwise it will NOT be approved.
• Do not post the same question more than once & maintain related posts in original thread.
• Do not use your real name or identifiable information - You can't edit/delete your post.
Haleon
Guest
Posts: 1
Joined: Wed Feb 03, 2010 9:50 pm
Gender: Male

Can stopping the use of birth control cause headaches?

Postby Haleon » Wed Feb 03, 2010 9:57 pm

My wife stopped taking her birth control pills (tri-norinyl) about a month and a half ago. Almost as soon as she stopped taking them, she started getting near-constant headaches. She describes them as dull, and they take place in various locations in her head, but mostly around her forehead and the top of her head. She says that they go away occasionally, but they are there almost all day long, every day.

She went to see her family doctor today, and the doctor scheduled her for an MRI with the contrasting agent. As an admitted semi-hypochondriac, I'm kind of freaking out about this, even though it's obviously best to get the MRI done and know one way or another (which we are definitely going to do).

Her doctor dismissed the idea of her discontinuation of the birth control as a possible reason for the headaches; yet, my limited online research seems to indicate that it could be a reason. I guess it would make me feel better if a second opinion at least said that, yes, the headaches could be possible from some sort of withdrawal symptoms from not taking her pills anymore.

Any advice would definitely be appreciated.

User avatar
Debbie Miller, RN
Nurse
Posts: 4746
Joined: Mon Apr 16, 2007 2:41 pm
Gender: Female
Location: USA

Re: Can stopping the use of birth control cause headaches?

Postby Debbie Miller, RN » Thu Feb 04, 2010 6:19 pm

Hello,
Headaches would not be a typical response to discontinuation of the pill, but like the side effects of their use, each woman responds in her own way and what the majority experience is not what everyone does. But, since it would be an atypical response, it makes sense to rule out other causes of the headache. If nothing is found and it was due to the hormonal change, it should resolve on its own as her hormones get back to normal.

Best wishes.
The answers in online forums are for information only and are not intended to substitute for medical advice and care. Please see your personal health care provider for further evaluation of your individual case.

Debbie Miller, RN


Return to “Gynecology”



Who is online

Users browsing this forum: No registered users and 3 guests

advertisement.gif (61x7 -- 0 bytes)
 
 



We subscribe to the HONcode principles of the HON Foundation. Click to verify.
We subscribe to the HONcode principles. Verify here

Privacy Statement | Terms & Conditions | Editorial Board | About us
Copyright © 2001-2016 Doctors Lounge. All rights reserved.